Alert archive / Florida / High Surf Advisories in 2019
High Surf Advisory 2, NWS Melbourne, FL
NWS Melbourne, FL issued this high surf advisory at Sep 1, 2019, 3:13 AM EDT for Volusia County, Florida. It took effect at Sep 1, 2019, 10:00 AM EDT. It was in force for 26 hr.
The area
The counties it named.
The facts
- Issued
- Sep 1, 2019, 3:13 AM EDT (07:13 UTC)
- In effect from
- Sep 1, 2019, 10:00 AM EDT
- Expired
- Sep 2, 2019, 11:49 AM EDT
- In force
- 26 hr
- Issued by
- NWS Melbourne, FL
County Volusia County, FL
The radar
The Melbourne radar (KMLB), 116 km from the middle of the area, began a volume at 07:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cape Canaveral, FL (KXMR), launched 00:00Z, 7.2 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2301 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 741 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
304 WHUS42 KMLB 010713 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 313 AM EDT Sun Sep 1 2019 ...Large Swells from Major Hurricane Dorian Entering the Area... FLZ047-054-059-064-141-147-020000- /O.NEW.KMLB.SU.Y.0002.190901T1400Z-190904T1200Z/ /O.NEW.KMLB.RP.S.0016.190901T1200Z-190902T0000Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 313 AM EDT Sun Sep 1 2019 ...HIGH RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING THROUGH THIS EVENING... ...HIGH SURF ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 8 AM EDT WEDNESDAY... The National Weather Service in Melbourne has issued a High Surf Advisory, which is in effect from 10 AM this morning to 8 AM EDT Wednesday. A High Rip Current Risk has also been issued. This High Rip Current Risk is in effect from 8 AM EDT this morning through this evening. * WAVES AND SURF...Breaking waves of 5 to 7 feet will occur within the surf zone. * TIMING...Swells will build in height all day. * IMPACTS...Noticeably large breaking waves will make entering the water hazardous. Strong Rip Currents will also be present within the surf zone. PRECAUTIONARY/PREPAREDNESS ACTIONS... A High Surf Advisory means that high surf will affect beaches in the advisory area...producing localized beach erosion at high tide along with very dangerous swimming conditions. There is a high risk of rip currents. Rip currents are powerful channels of water flowing quickly away from shore, which occur most often at low spots or breaks in the sandbar and in the vicinity of structures such as jetties and piers. If you must enter the water, heed the advice of lifeguards...beach patrol flags and signs. If caught in a rip current, relax and float. Don't swim against the current. If able, swim in a direction following the shoreline. If unable to escape, face the shore and call or wave for help. && $$
1 follow-up statement
333 WHUS42 KMLB 021549 CFWMLB Coastal Hazard Message National Weather Service Melbourne FL 1149 AM EDT Mon Sep 2 2019 ...High Surf Advisory is no longer in effect... FLZ047-054-059-064-141-147-021700- /O.CAN.KMLB.SU.Y.0002.000000T0000Z-190904T1200Z/ Southern Brevard-Indian River-St. Lucie-Martin-Coastal Volusia- Northern Brevard- 1149 AM EDT Mon Sep 2 2019 ...HIGH SURF ADVISORY IS CANCELLED... The National Weather Service in Melbourne has cancelled the High Surf Advisory. Hurricane Warnings and Storm Surge Warnings are in effect for the entire east central Florida coast as Major Hurricane Dorian approaches the area. Dangerous beach and surf conditions are already occurring and will continue for the next several days. Large battering waves will continue pounding area beaches, people are not encouraged to enter the dangerous surf. $$ Rodriguez
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before this high surf advisory went out at Aug 31, 9:52 PM EDT, 5 hours 21 minutes earlier.
Area forecast discussion, Aug 31, 9:52 PM EDT, 5 hours 21 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
952 PM EDT Sat Aug 31 2019
.DISCUSSION...
Currently-Tonight...No significant changes to the forecast needed,
with elevated E/NE flow transporting scattered showers and
isolated storms over the coastal waters westward and onshore along
the coast. Some of these showers will be able to make it well
inland through tonight before they weaken. However, rain chances
remain low, only around 20 percent across the interior, up to
30-40 percent along the coast. Lows will remain quite mild in the
mid to upper 70s and potentially low 80s along portions of the
coast south of the Cape.
Previous Discussion...
Sunday...As Major Hurricane Dorian continues to move W/WNW toward
the Bahamas, winds will back more to the NE/ENE. This will produce
another morning and afternoon of onshore-moving showers and isolated
storms along the coast with activity gradually expanding farther
inland by late morning through the early evening. The pressure
gradient will be tightening so breezy conditions can be expected at
times with winds of 15-20 mph with gusts of 20-25 mph. Shower and
storm motion will also increase slightly to southwesterly around 20
mph closer to the coast and 10-15 mph across inland areas. As long
period swells begin to arrive from Dorian, conditions at area
beaches will turn hazardous with rough surf and a high risk of rip
currents likely. Max temps upper 80s near the coast and around 90
inland.
Mon-Tue...Dorian is forecast to remain a major hurricane as it
moves W to W/NW reaching Great Abaco and Grand Bahama late Sunday
night along with a decrease in forward speed. A break in the ridge
aloft should allow Dorian to turn NW to North late Mon-Tue,
bringing this major hurricane close to the Florida east coast. 12Z
model guidance has shifted the track to the east, a little
farther offshore the coast. If this trend persists, this would
reduce but not eliminate the wind and (rain) flooding threat over
EC FL. However, severe beach erosion and some surge remain likely.
It is important to note that all of east central Florida remains
in the track cone of uncertainty. Due to the trend in model track
guidance, NHC has not issued a Hurricane Watch yet for any of FL
but a Hurricane or Tropical Storm Watch is possible later today
along portions of the FL east coast.
Wed-Fri...Will continue to advertise "likely" rain chances on
Wednesday, but rain chances will gradually lower through late week
as drier air will overspread the area in the wake of Dorian. A SW
flow will also produce above normal temperatures with mid 90s
possible along the coast.
&&
.AVIATION...Onshore moving scattered showers and isolated storms
will continue into tonight, mainly impacting coastal terminals and
producing tempo IFR/MVFR conditions. This activity will increase
into tomorrow afternoon pushing farther inland with tempo
reductions in cig/vis continuing. NE winds will become breezy,
increasing up to around 15 knots with gusts 18-22 knots.
&&
.MARINE...
Tonight...East to northeast winds around 15 knots will continue
tonight, with swells well ahead of Major Hurricane Dorian building
into the coastal waters. This will rapidly deteriorate boating
conditions with seas up to 4-6 feet this evening increasing to
7-10 feet offshore overnight. Small craft will need to exercise
caution nearshore with hazardous boating conditions expected
offshore.
Previous Marine Discussion...
Mon-Tue...Winds and seas will continue to increase rapidly Mon-Tue
as Dorian is forecast to slow down over the NW Bahamas and turn NW
or North bringing Tropical Storm/Hurricane conds to the adjacent
Atlantic waters. Marine interests should plan to avoid the Atlc and
Intracoastal waters of east central FL at least thru the middle of
next week.
Wed-Thu...As Dorian is forecast to lift north and pull away from the
area late Wednesday winds will gradually slacken but hazardous seas
will remain. By Thursday, conditions are expected to improve even
farther as winds and seas continue to subside.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 79 87 77 87 / 30 50 30 70
MCO 77 89 77 88 / 20 50 20 70
MLB 81 89 79 87 / 40 50 40 70
VRB 78 89 77 88 / 40 50 40 70
LEE 77 91 75 90 / 10 50 20 60
SFB 77 90 76 88 / 20 50 20 70
ORL 77 90 76 88 / 20 50 20 70
FPR 78 88 78 90 / 40 50 50 70
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...Tropical Storm Watch for Indian River-Martin-St. Lucie.
AM...Tropical Storm Watch for Sebastian Inlet to Jupiter Inlet 0-20
nm.
Hurricane Watch for Sebastian Inlet to Jupiter Inlet 20-60 nm.
Small Craft Advisory for hazardous seas until 5 PM EDT Sunday
for Flagler Beach to Volusia-Brevard County Line 20-60 nm-
Volusia-Brevard County Line to Sebastian Inlet 20-60 nm.
&&
Weitlich/CristaldiHazardous weather outlook, Aug 31, 9:28 PM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook National Weather Service Melbourne FL 928 PM EDT Sat Aug 31 2019 AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141- 144-147-011030- Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia- Brevard County Line to Sebastian Inlet 0-20 nm- Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia- Brevard County Line 20-60 nm-Volusia- Brevard County Line to Sebastian Inlet 20-60 nm- Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia- Northern Lake-Orange-Seminole-Southern Brevard-Osceola- Indian River-Okeechobee-St. Lucie-Martin-Coastal Volusia- Southern Lake-Northern Brevard- 928 PM EDT Sat Aug 31 2019 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA. .DAY ONE...TONIGHT. .THUNDERSTORM IMPACT... Scattered showers and isolated storms over the coastal waters will continue to push onshore into tonight. Any storms will produce dangerous lightning strikes, gusty winds and brief heavy downpours as they move toward the west around 15 to 20 mph. .WIND AND SEA IMPACT... East to northeast winds around 10 to 15 knots will persist over the coastal waters with swells out well ahead of Major Hurricane Dorian beginning to build into tonight. Seas will build from 4 to 6 feet this evening up to 7 to 10 feet offshore overnight. This will create poor to hazardous boating conditions over the coastal waters. .RIVER FLOOD IMPACT... The Saint Johns River near Astor reached Minor Flood Stage late Friday. The extent of any further flooding along the Saint Johns River will be highly dependent on the path of Hurricane Dorian, and how much rain falls as a result. Residents along the river should continue to closely monitor the latest forecasts. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. Major Hurricane Dorian is forecast to remain a strong hurricane as it approaches the Florida peninsula, and is expected to take a northward turn remaining off the east coast of Florida into early next week. However, some uncertainty with the track remains and shifts in the forecast track closer to the coast are still possible. Currently, a Tropical Storm Watch is in effect for the Treasure Coast and nearshore waters, with a Hurricane Watch in effect for the offshore waters, south of Sebastian Inlet. East central Florida, especially coastal locations, remains under the threat of direct impacts from Dorian. These impacts include a high likelihood of battering waves and significant wave runup along the coast, especially during times of high tide. Tropical Storm force winds and flooding rain are also significant concerns. All persons in Florida should continue to monitor forecasts and updates from both the National Hurricane Center and the National Weather Service Office in Melbourne. Heed any evacuation orders. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed tonight. Weitlich
The office that day
Everything else NWS Melbourne, FL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 1, 3:13 AM EDT | Rip Current Statement | MLB | Volusia | 17 hr |
| Sep 1, 3:29 AM EDT | Small Craft Advisory | MLB | 14 hr | |
| Sep 1, 5:24 AM EDT | Hurricane Warning | MLB | Volusia | 4 days |
| Sep 1, 5:38 AM EDT | Tropical Storm Warning | MLB | Lake, Okeechobee, Orange, Osceola, Seminole, Volusia | 4 days |
| Sep 1, 11:30 AM EDT | Storm Surge Watch | MLB | Volusia | 24 hr |
| Sep 1, 5:22 PM EDT | Storm Surge Warning | MLB | Volusia | 72 hr |
Nearby
High Surf Advisories in Florida, 2019Every high surf advisory in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.